Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 62, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 14, 2018, 6:20 AM CDT for Lyon County, Osceola County, Iowa. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2018, 6:20 AM CDT (11:20 UTC)
- Expired
- Jun 14, 2018, 6:32 AM CDT
- In force
- 12 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Lyon County, IA, Osceola County, IA
The radar
The Sioux Falls radar (KFSD), 73 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2156 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
474
WUUS53 KFSD 141120
SVRFSD
IAC119-143-141145-
/O.NEW.KFSD.SV.W.0062.180614T1120Z-180614T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
620 AM CDT THU JUN 14 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Eastern Lyon County in northwestern Iowa...
Western Osceola County in northwestern Iowa...
* Until 645 AM CDT.
* At 620 AM CDT, a severe thunderstorm was located near Little Rock,
or near Sibley, and is nearly stationary.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Sibley and Ashton around 645 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4326 9603 4349 9603 4349 9567 4326 9569
TIME...MOT...LOC 1120Z 283DEG 2KT 4338 9586
HAIL...1.50IN
WIND...<50MPH
$$
VandenBoogart1 follow-up statement
211
WWUS53 KFSD 141132
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
632 AM CDT THU JUN 14 2018
IAC119-143-141142-
/O.CAN.KFSD.SV.W.0062.000000T0000Z-180614T1145Z/
Lyon IA-Osceola IA-
632 AM CDT THU JUN 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LYON AND WESTERN
OSCEOLA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
heavy rain are still possible with this thunderstorm.
LAT...LON 4326 9603 4349 9603 4349 9567 4326 9569
TIME...MOT...LOC 1131Z 283DEG 2KT 4338 9585
$$
VandenBoogartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:26 AM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 14, 4:26 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 426 AM CDT Thu Jun 14 2018 .SHORT TERM...(Today and Tonight) Issued at 425 AM CDT Thu Jun 14 2018 Convection started to blossom at 08Z as increasing low level jet impinged on elevated warm front. Ample effective shear above 1km to support threat of large hail through the early morning hours as these storms continue to develop and move across northwest Iowa and southwest Minnesota. Activity expected to move east of our forecast area by mid morning with focus then shifting toward heat/humidity building into the region. Models projecting dew points nearing 70 degrees surging northward into the area by this afternoon, and if this occurs, heat indices a couple degrees either side of 100 will be seen near/west of the James/Missouri River valleys. Uncertainty in the strength of the dew point surge, so did not issue any heat headlines at this time, but will be something for day shift to closely monitor. Attention then turns to potential for MCS working into northern portions of the forecast area late this evening/overnight. NAM/GFS do not appear overly excited about precipitation chances tonight, but 14/00Z CAMs showing fairly good agreement in a scenario which develops a broken line of convection in western/central SD this evening, then tracks that activity into our northwest CWA toward midnight. Southern end of the line weakens considerably as it runs into mid-level cap, but areas north of I-90 could see isolated to scattered elevated convection continue into the overnight hours. Mid- level lapse rates above 700mb supportive of isolated marginal hail threat, though weaker effective shear would lead to more pulsy storms than the sustained supercell we saw earlier this morning in northwest Iowa. .LONG TERM...(Friday through Wednesday) Issued at 425 AM CDT Thu Jun 14 2018 Upper ridge slowly builds over the mid-lower Mississippi Valley through the upcoming weekend, while broad trough persists over the Intermountain west. Shortwave train continues to feed series of waves around the northwest periphery of the ridge, interacting with low-mid level thermal boundary which model consensus places near the northwest third of our forecast area. This will have implications not only on precipitation chances, which persist in areas north and west of Sioux Falls through the weekend, but also on temperatures as any convection/convective debris will limit potential warming across our northwest areas. That said, areas south of I-90 still seeing risk for multiple days with max heat indices in the mid 90s to around 100, and may have to consider heat advisories at some point. As far as severe threat, models indicate decent deep layer shear Saturday afternoon/evening, especially near the aforementioned boundary, with modest instability thanks to steep mid-level lapse rates above 800-750mb capping inversion. Question will be whether storms can break that cap, and this may depend on timing of any impulses which travel around the dominant upper ridge. Threat could transition to more of a heavy rain threat by later Sunday/Sunday night, as lapse rates aloft weaken/CAPE profiles narrow, and precipitable water values increase accordingly (at least based on GFS profiles). GFS/ECMWF similar in breaking down the ridge on Monday, as cold front pushes through the region and brings relief from the weekend heat. Precipitation chances decrease as well as we progress toward the middle of next week, as modest ridge builds back into the region. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 709 PM CDT Wed Jun 13 2018 Convection associated with weak wave passing through the area will remain east of the TAF sites across northwest IA and southwest MN early this evening. Will be watching for redevelopment of thunderstorms later tonight around KFSD and KSUX as low-level jet as another weak wave moves northeast across the area. Conditions should remain VFR, with potential exception of a very brief dip to MVFR visibility within stronger cores, much beyond any mention at this time. In wake of later night convection, strengthening inversion suggests potential for some MVFR ceilings for part of the morning around KFSD, but at this time confidence remains low enough to maintain a scattered layer mention at those heights. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...JH AVIATION...Chapman
Hazardous weather outlook, Jun 14, 4:56 AM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 456 AM CDT Thu Jun 14 2018 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013- 014-SDZ050-060>071-151000- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock- Dixon-Dakota-Gregory-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 456 AM CDT Thu Jun 14 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered strong to severe storms will move through the Highway 59 and 71 corridors through mid-morning. The strongest storms will be capable of large hail to the size of half dollars through around 9 am. Heat and humidity will begin building into the region today. High temperatures in the 90s are expected near and west of Interstate 29, with increasing humidity possibly pushing heat indices toward 100 degrees in some areas west of the James River. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A heat wave will persist Friday through the weekend. High temperatures in the 90s look likely, with afternoon heat indices approaching 100. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. MNZ071-072-097-SDZ038>040-052>059-151000- Lincoln MN-Lyon MN-Pipestone-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison- 456 AM CDT Thu Jun 14 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Heat and humidity will begin building into the region today. High temperatures in the 90s are expected near and west of Highway 81, with increasing humidity possibly pushing heat indices toward 100 degrees in some areas west of the James River. Scattered thunderstorms may move into areas from Chamberlain to Huron toward midnight tonight, gradually diminishing as they move toward the Interstate 29 corridor overnight. Isolated stronger storms may produce hail to the size of half dollars. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The chance of thunderstorms will linger Friday night through Sunday night. Isolated strong to severe storms will be possible, with the most favorable conditions currently focused on Saturday afternoon and evening. Additional storms late Sunday into Sunday night may produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 3:15 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth, Woodbury | 30 min |
| Jun 14, 3:41 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 34 min |
| Jun 14, 4:18 AM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 27 min |
| Jun 14, 5:32 AM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 28 min |
| Jun 14, 7:01 AM CDT | Flash Flood Warning | FSD | Lyon, O'Brien, Osceola | 3 hr |
| Jun 14, 7:37 AM CDT | Flash Flood Warning | FSD | Buena Vista, Clay | 3 hr |
| Jun 14, 10:08 AM CDT | River Flood Warning | FSD | Buena Vista, Clay | 38 days |
| Jun 14, 10:41 AM CDT | Areal Flood Warning | FSD | O'Brien, Sioux | 24 hr |
| Jun 14, 2:50 PM CDT | Heat Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 4 more | 3 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.